Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Completely monotonic functions involving the gamma and $q$-gamma functions


Authors: Arcadii Z. Grinshpan and Mourad E. H. Ismail
Journal: Proc. Amer. Math. Soc. 134 (2006), 1153-1160
MSC (2000): Primary 33B15; Secondary 26A48
DOI: https://doi.org/10.1090/S0002-9939-05-08050-0
Published electronically: September 28, 2005
MathSciNet review: 2196051
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give an infinite family of functions involving the gamma function whose logarithmic derivatives are completely monotonic. Each such function gives rise to an infinitely divisible probability distribution. Other similar results are also obtained for specific combinations of the gamma and $q$-gamma functions.


References [Enhancements On Off] (What's this?)

  • 1. H. Alzer, On some inequalities for the gamma and psi functions, Math. Comp. 66 (1997), 373-389. MR 1388887 (97e:33004)
  • 2. H. Alzer, Inequalities for the gamma function, Proc. Amer. Math. Soc. 128 (1999), 141-147. MR 1622757 (2000c:33003)
  • 3. H. Alzer, On a gamma function inequality of Gautschi, Proc. Edinb. Math. Soc. (2) 45 (2002), 589-600. MR 1933741 (2003g:33001)
  • 4. H. Alzer, On Ramanujan's double inequality for the gamma function, Bull. Lond. Math. Soc. 35 (2003), 601-607.MR 1989488 (2004g:33004)
  • 5. H. Alzer, On Gautschi's harmonic mean inequality for the gamma function, J. Comp. Appl. Math. 157 (2003), 243-249. MR 1996881 (2004h:33005)
  • 6. H. Alzer and C. Berg, Some classes of completely monotonic functions, II, The Ramanujan Journal, to appear.
  • 7. G. E. Andrews, R. A. Askey, and R. Roy, Special Functions, Cambridge University Press, Cambridge, 1999. MR 1688958 (2000g:33001)
  • 8. C. Berg, Integral representation of some functions related to the gamma function, Mediterranean J. Math., to appear.
  • 9. J. Bustoz and M. E. H. Ismail, On gamma function inequalities, Math. Comp. 47 (1986), 659-667. MR 0856710 (87m:33002)
  • 10. J. Dutka, On some gamma function inequalities, SIAM J. Math. Anal. 16 (1985), 180-185. MR 0772877 (86e:33002)
  • 11. A. Erdelyi, W. Magnus, F. Oberhettinger, and G. F. Tricomi, Higher Transcendental Functions, V. 1, McGraw-Hill, New York, 1953. MR 0058756 (15:419i)
  • 12. W. Feller, An Introduction to Probability Theory and Its Applications, V. 2, Academic Press, New York, 1966. MR 0210154 (35:1048)
  • 13. G. Gasper and M. Rahman, Basic Hypergeometric Series, Cambridge University Press, Cambridge, 1990. MR 1052153 (91d:33034)
  • 14. W. Gautschi, Some elementary inequalities relating to the gamma and incomplete gamma function, J. Math. Phys. 38 (1959), 77-81. MR 0103289 (21:2067)
  • 15. W. Gautschi, A harmonic mean inequality for the gamma function, SIAM J. Math. Anal. 5 (1974), 278-281.MR 0350077 (50:2570)
  • 16. A. Z. Grinshpan, Inequalities generated by the gamma function, Adv. in Appl. Math. 29 (1) (2002), 115-125. MR 1921547 (2003g:30002)
  • 17. A. Z. Grinshpan, General inequalities, consequences and applications, Adv. in Appl. Math. 34 (1) (2005), 71-100, available online at www.sciencedirect.com (2004). MR 2102276 (2005g:26027)
  • 18. A. Z. Grinshpan, An integral recursive inequality and applications, The Ramanujan Journal, to appear.
  • 19. G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, 2nd ed., University Press, Cambridge, 1952. MR 0046395 (13:727e)
  • 20. R. A. Horn, On infinitely divisible matrices, kernels and functions, Z. Wahrscheinlichkeitstheorie und Verw. Geb. 8 (1967), 219-230. MR 0217836 (36:925)
  • 21. M. E. H. Ismail, L. Lorch, and M. E. Muldoon, Completely monotonic functions associated with the gamma function and its $q$-analogue, J. Math Anal. Appl. 116 (1986), 1-9. MR 0837337 (88b:33002)
  • 22. M. E. H. Ismail and M. E. Muldoon, Inequalities and monotonicity properties for the gamma and $q$-gamma functions, in Approximation and Computation, Internat. Ser. Numer. Math. 119, R. Zahar, ed., Birkhäuser, Boston, MA, 1994, 309-323. MR 1333625 (96g:33001)
  • 23. D. K. Kazarinoff, On Wallis' formula, Edinburgh Math. Notes 40 (1956), 19-21. MR 0082501 (18:560g)
  • 24. Feng Qi, Bai-Ni Guo, and Chao-Ping Chen, Some completely monotonic functions involving the gamma and polygamma functions, RGMIA Res. Rep. Coll. 7 (1), Art. 5 (2004); available online at http://rgmia.vu.edu.au/v7n1.html.
  • 25. Feng Qi and Bai-Ni Guo, Complete monotonicities of functions involving the gamma and digamma functions, RGMIA Res. Rep. Coll. 7 (1), Art. 8 (2004); available online at http://rgmia.vu.edu.au/v7n1.html.
  • 26. G. N. Watson, A note on gamma functions, Proc. Edinburgh Math. Soc. (2) 11 1958/59 Edinburgh Math. Soc. Notes, No 42 (misprinted 41), 7-9. MR 0117358 (22:8138)
  • 27. D. V. Widder, The Laplace Transform, Princeton University Press, Princeton, 1941. MR 0005923 (3:232d)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 33B15, 26A48

Retrieve articles in all journals with MSC (2000): 33B15, 26A48


Additional Information

Arcadii Z. Grinshpan
Affiliation: Department of Mathematics, University of South Florida, Tampa, Florida 33620-5700
Email: azg@math.usf.edu

Mourad E. H. Ismail
Affiliation: Department of Mathematics, University of Central Florida, Orlando, Florida 32816
Email: ismail@math.ucf.edu

DOI: https://doi.org/10.1090/S0002-9939-05-08050-0
Keywords: Gamma function, $q$-gamma function, completely monotonic functions, inequalities.
Received by editor(s): April 12, 2004
Received by editor(s) in revised form: October 28, 2004, and November 9, 2004
Published electronically: September 28, 2005
Additional Notes: The second author’s research was partially supported by NSF grant DMS 99-70865.
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society